HKU Centre of Buddhist Studies 20th Anniversary Series
Lecture & Workshop on
Dr. Michael R. Sheehy
Research Assistant Professor, Department of Religious Studies
Director of Scholarship at the Contemplative Sciences Center, University of Virginia
Michael R. Sheehy is a scholar of Tibetan Buddhism and Contemplative Studies. He is a Research Assistant Professor in the Department of Religious Studies and the Director of Scholarship at the Contemplative Sciences Center at the University of Virginia. He is the Executive Editor of the Journal of Contemplative Studies. Michael studied extensively in Buddhist Asia, including three years in a monastery in eastern Tibet. He has authored over two dozen articles, is coeditor of The Other Emptiness book, and his forthcoming book is a history of the Jonang tradition of Tibetan Buddhism. His current research focus is how practices detailed in Tibetan Buddhist meditation manuals contribute to transdisciplinary dialogues in the humanities, cognitive sciences, and cultural psychology.
The Jonang: History and Philosophy of a Tibetan Buddhist Tradition
Until recently, the Jonang tradition of Tibetan Buddhism was thought by many to be extinct. The storyline that dominated popular opinion was that they vanished in the mid-17th century. This talk – based on the speaker’s forthcoming book – retells the history of the distinct Jonang tradition of Tibetan Buddhism. We begin in the Jomonang Valley at the center of the Tibetan world in the 13th century and trace their long arc through their 17th century migration to the remote valleys of Amdo on the margins of Tibet where they have flourished for centuries. Along the way, we’ll talk about key touchstones of their zhentong philosophy and Kālacakra contemplative practice.
Time: 7-9 pm | 20 Oct 2023 (Fri)
Venue: CPD3.28, 3/F, The Jockey Club Tower, Centennial Campus, HKU
Free admission | First come first served | Online registration required
Towards Contemplative Fluency:
A 2-Day Workshop on Tibetan Buddhist Practices
Time: 10:00 am – 5:30 pm | 21 & 22 Oct 2023 (Sat & Sun)
Venue: Convocation Room (Rm 218), 2/F, Main Building, HKU
No. of participants*: 50 (pre-registration is required)
Registration fee: HK$350 (non-refundable)
* Participants who have completed the 2-day workshop will receive a certificate of attendance issued by HKU Centre of Buddhist Studies.
Registration deadline: 3 October 2023
Result announcement: 6 October 2023 (successful registrants will be notified of the registration fee payment method by email on or before 6 Oct 2023.)
* If the number of registration exceeds the quota, priority will be given to CBS students and alumni and places will be allocated by ballot.
Sun & Sat | Oct 21 & 22, 2023
9:45 am – 10:00 am Registration
10:00-11:20 – SESSION I: (80 mins.): presentation and discussion
11:20-11:40 – Break (20 mins)
11:40-1:00 pm – SESSION II: (80 mins): practice and discussion
1:00-2:30 – LUNCH (90 mins)
2:30-3:50 – SESSION III: (80 mins): presentation and discussion
3:50-4:10 – Break (20 mins)
4:10-5:30 pm – SESSION IV: (80 mins): practice and discussion
For details, please refer to
This 2-day workshop is an in-depth slow think about how to make sense of Tibetan Buddhist contemplative practices in light of our multi-millennial contemplative human heritage. The workshop presents new models and methods for the study of meditation with case examples drawn from practices of attention, imagination, and embodiment. We will explore mindfulness, open awareness, visualization, dreaming and illusion, sense-making, and remedial practices. Participants will be introduced to basic building-blocks and underlying mechanisms to work towards contemplative fluency – a practical know-how sensitive to distinct skills, contexts, and potentials.